Let’s say you’re seeing a 65-year old guy who is coming in for cough, and malaise. Plus, he was recently diagnosed with atrial fibrillation and started on coumadin, but hasn’t really been going to his appointments because he lives on the seventh floor and his daughter who usually helps him is on vacation. And he sometimes takes some extra pills because he can ‘feel’ when his blood is too thick.

His INR comes back elevated to 8.9. What now? Does he need reversal of his coumadin, and how is the best way to go about that?

Treatment of supratherapeutic INR breaks down into three categories: no bleeding, minor bleeding, or major (life-threatening) bleeding.

NO BLEEDING: The American College of Chest physicians suggests

  • INR up to 10: withhold coumadin and monitor, no vitamin K. While vitamin K reduces the time to get back to a normal INR, it can lead to overcorrection and hasn’t been shown to reduce bleeding risk.
  • INR above 10: hold coumadin and give vitamin K PO. A recent hematology review suggests doses between 2 to 5 mg.

For MINOR BLEEDING, either cutaneous or from the gums, sources recommend local control, possible application of topical TXA, and considering a low dose of vitamin K PO. There’s not a lot of data here, so much of the treatment is individualized.

MAJOR BLEEDING (GI, CNS, intra-abdominal, you name it) is our bread and butter in the ED, and we learn treatment from an early age:

  • Give blood to replace losses
  • Correct INR with PCC (preferred) or FFP. We use Kcentra as our PCC, and the dose ranges from 25-50 units/kg depending on INR (see http://www.kcentra.com/professional/dosing-administration/dosing-administration-guidelines.aspx). FFP is typically given four units at a time, which raises factor levels by about 10%. Consider giving more units in larger patients.
  • Give 10 mg vitamin K IV

Some authors suggest that patients without bleeding can be treated as outpatients even with high INRs, but this is highly individualized and it’s better to err on the side of caution.

 

BONUS ADVANCED WARFARIN PEARL: Be careful with NSAIDS in patients on coumadin! A 2014 Danish study suggested that just a 14-day course of nsaids can double the risk of serious bleeding in patients on oral anticoagulant therapy [coumadin and phenprocoumon, a related compound]. It was an observational study, but quite large and reinforces concerns of other authors regarding this combination.  Try tylenol, PT, or other local therapies before reaching for the ibuprofen/naproxen.

 

Today’s pearl(s) inspired by Dr. Peter England.

References

Treatment of warfarin-associated coagulopathy with vitamin K. Christopher Patriquin and Mark Crowther. Expert review of hematology. Volume 4, Issue 6, 2011.

Evidence-Based Management of Anticoagulant Therapy. Anne Holbrook et al. Chest. 141(2 suppl). Feb 2012.

Relation of Nonsteroidal Anti-inflammatory Drugs to Serious Bleeding and Thromboembolism Risk in Patients With Atrial Fibrillation Receiving Antithrombotic Therapy: A Nationwide Cohort Study. Morten lamberts et al. Annals of Internal Medicine. 161(10). 2014.